How to save a life: Learning more about opioid overdose could make all the difference | TheUnion.com

How to save a life: Learning more about opioid overdose could make all the difference

Nationally, overdoses are now the leading cause of death for those under the age of 50.

The epidemic numbers are spiraling upward, with opioids now eclipsing vehicle and car accidents when it comes to the number of annual injury-related deaths.

Citing the most recent data available, Grass Valley's Community Recovery Resources reported 28 opioid overdose hospitalizations in 2015, with an age-adjusted rate of 24.6 opioid-related overdose deaths per 100,000 in Grass Valley — more than twice the number of the national average, which comes in at 10.4 per 100,000.

Additionally, the Grass Valley Police Department reported opiate-based arrests increased by 30 percent from fiscal year 2015 to 2016. The department also reported a nearly 50 percent increase in calls where heroin is an issue.

According to the Centers for Disease Control and Prevention, on average, 115 Americans die every day from a opioid overdose, but while addiction is an epidemic, a vast majority of those deaths are accidental, said Katie Bell, a board-certified nurse case manager for substance abuse disorders at Chapa De Indian Health in Grass Valley.

"Just about every patient who comes in for care has experienced at least one overdose," said Bell. "The epidemic is not just about the availability of opiates, it's about access to care for addiction. Getting help for opioid addiction is slow and underfunded. Alcohol can kill you over time, but heroin can kill you tonight."

Recommended Stories For You

In an urgent campaign to save lives due to overdose, the U.S. Surgeon General, Dr. Jerome Adams, issued a public health advisory in April calling for more Americans to carry and learn how to use the lifesaving, opioid overdose-reversing drug naloxone, which is often known by its brand name, Narcan. As the opioid crisis skyrockets, emergency medical technicians, first responders and police officers have begun carrying "naloxone kits" to assist in reviving those they suspect may have overdosed.

GVPD Chief Alex Gammelgard was among the first in the region to require officers to carry naloxone kits in their patrol cars, but now Nevada County health officials are saying that's not enough. Community members, relatives and friends of those using opioids are encouraged to have the kits on hand, which are sold over-the-counter at most pharmacies.

"Knowing how to use naloxone and keeping it within reach can save a life," stressed Adams in his advisory, which is exactly why county health officials have launched a campaign to educate the public on exactly what naloxone is, how to administer it and where to find it.

As part of the Recovery & Wellness Series, sponsored by Community Recovery Resources, the group's alumni association and the Coalition for a Drug Free Nevada County, a community presentation, "Understanding Opiate Use Disorders, Medication Assisted Treatment and Naloxone," is scheduled from 6 to 7:30 p.m. on July 26 at the Community Recovery Resources Campus, 180 Sierra College Dr. in Grass Valley. Those interested in attending, must RSVP in advance by calling 530-273-9541, ext. 217.

Guest presenters will include registered nurse Bell, a board-certified nurse case manager for substance abuse disorders at Chapa De; physician Aaron Cleveland, who is board certified in addiction medicine; and Community Recovery Resources medical assistant Michelle Otten. The free event is designed to educate community members about access to and the availability of medication assisted treatment in Nevada County, as well as learning to recognize the signs of an overdose, how to respond and how to administer naloxone.

According to the Substance Abuse and Mental Health Services Administration, naloxone is a medication approved by the Food and Drug Administration to prevent overdose by opioids such as heroin, morphine, and oxycodone. It "blocks opioid receptor sites, reversing the toxic effects of the overdose" and is administered when a patient is showing signs of opioid overdose. The medication can be given by intranasal spray, which is the most common among lay people, or by injection, which requires professional training.

In May, Nevada County joined 30 California counties in a massive lawsuit against opioid manufacturers and distributors in an attempt to receive compensation for tax dollars spent on fighting the drug epidemic. Filed in federal court, it could likely become part of a legal action involving more than 500 public entities that have filed similar lawsuits.

"We know there's a lack of awareness when it comes to both access to treatment and access to naloxone," said Ariel Lovett, Community Recovery Resources' deputy CEO. "This is certainly why it's so important to bring this wellness series to our community — so people can learn how different medications can work to improve or save lives."

"When it comes to addiction, we have the solution and we have the recovery tools — we have everything," echoed Bell. "We just have to get people the care they need. This epidemic has been the perfect storm of destruction to our families and young people. But when it comes to an overdose, if there's naloxone on hand, it's highly likely a life will be saved."

To contact Staff Writer Cory Fisher, email Cory@theunion.com.

LEARN MORE

What: Understanding Opiate Use Disorders, Medication Assisted Treatment and Naloxone

When: 6 to 7:30 p.m., July 26

Where: Community Recovery Resources Campus, 180 Sierra College Drive, Grass Valley.

RSVP: Call 530-273-9541, ext. 217 or email sjolley@corr.us

RECOGNIZE THE SIGNS

Recognizing an opioid overdose can be difficult. If you aren’t sure, it is best to treat the situation like an overdose — you could save a life. Never leave the person alone and call 911 or seek medical care immediately. Signs may include any of the following:

Small, constricted “pinpoint pupils”

Falling asleep or loss of consciousness

Slow, shallow breathing

Choking or gurgling sounds

Limp body

Pale, blue, or cold skin

Source: Centers for Disease Control and Prevention